News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Continuous Menstruation While on Nuva


 everyday - Fri May 29, 2009 10:56 pm

Hello,

I recently started using birth control again (Nuva Ring) and plan to use it continuously to prevent menstruation. After the 1st week of my second ring usage (4 weeks of use total, 7 days after my next period should have started normally) I started menstruating. My doctor is hard to get a hold of, so as I was not sure what to do, I kept the ring in hoping that my period would stop. My cycle usually lasts 5 days tops with a few heavy/painful days at the beginning, so once I reached the 7th day with ever increasing flows and cramps, I took out the ring hoping that would stop it. It has been 4-5 days without the ring out and I'm still bleeding more heavily than ever with large pieces of tissue in the blood and have been woken up by intense cramps.

Do I need to do something to stop my period? Should I take out the ring immediately if I start menstruating? If so and I'm still bleeding after 7 days, do I insert another ring on time anyway? If I do, do I put the previous ring back in to finish the dose, or put the next one in and waste the remaining days left on the previous ring? I know irregularity in periods is common when adjusting birth control, but I'd like to know if I'm using the product correctly when issues like this arise. It seems like this topic is not covered in the literature.

Thanks!
 Debbie Miller, RN - Tue Jun 16, 2009 7:17 pm

User avatar Hello,
Every woman is different and it is hard to predict how one will do with any method of birth control - particularly hormonal. Period irregularities and cramping are definitely one of the more common side effects. However, yours seems especially significant. I would probably discontinue use and see your doctor. In the meantime, use a back up method of contraception. Some women just can't tolerate some methods. Once you rest and your body adjusts to the hormone changes back to normal you will have a better idea about this and your doctor should advise about how much blood loss is excessive for you. Anemia is always a concern with ongoing bleeding so it may be important to get it stopped.

Best wishes

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here